Format

Send to

Choose Destination
J Intern Med. 1990 Mar;227(3):207-10.

Possible induction of systemic lupus erythematosus by interferon-alpha treatment in a patient with a malignant carcinoid tumour.

Author information

1
Ludwig Institute for Cancer Research, Uppsala Branch, Sweden.

Abstract

Interferon-alpha (IFN-alpha) is currently used in the treatment of various malignant tumours. Development of different autoimmune disorders has been reported in some patients during IFN-alpha therapy. Systemic lupus erythematosus (SLE) after treatment with IFN-alpha has not been described, although a majority of SLE patients have demonstrable serum levels of IFN-alpha, which correlate with disease activity and have been suggested to be of pathogenetic significance. In this paper we describe a patient with a malignant carcinoid tumour who developed a SLE-like syndrome during treatment with leucocyte IFN-alpha. The patient developed myalgia and low grade arthritis in multiple joints together with a high titre of antinuclear antibodies (ANA) and anti-dsDNA antibodies. After the treatment was stopped, the symptoms subsided although a moderate ANA titre persisted. However, the tumour continued to regress despite cessation of IFN-alpha therapy. During a short course with recombinant IFN-alpha the syndrome relapsed, supporting the concept that the SLE syndrome was precipitated by IFN-alpha. A connection between IFN-alpha treatment, the induced autoimmune disorder and regression of the carcinoid tumour is suggested.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center